Many people find that their caffeine use can build up to the point where it is giving them bothersome side effects, or is costing them too much in expensive coffee from coffee shops. But as soon as they stop consuming caffeine, they experience uncomfortable withdrawal symptoms.
Not sure if you have caffeine withdrawal symptoms? Research has shown that these are the most common symptoms reported by those withdrawing from caffeine.
The hallmark caffeine withdrawal symptom is a severe headache, which bears many similarities to a migraine headache. Like migraine, it is accompanied by vasodilation -- widening of the blood vessels -- in the head and neck, and like migraine, it can take the form of hemicrania, or a headache on only one side of the head.
Many of the other caffeine withdrawal symptoms are similar to those experienced during a migraine.
Study after study has shown that the easiest and most effective way to relieve a caffeine withdrawal headache is by taking more caffeine. But be careful with how much. Check out the amount of caffeine in common foods and drinks, and make sure you don't increase your caffeine intake beyond the amount you were using before, as this will build up your tolerance, which will potentially feed your caffeine addiction.
- Tip: Check out Over the Counter Treatments for Headaches, but be careful they don't contain caffeine!
Nausea and Vomiting
Nausea is a much more common caffeine withdrawal symptom than vomiting, but both are recognized. Nausea is an unpleasant sensation of queasiness or feeling as if you are about to vomit. Vomiting is the expulsion of the stomach contents from the mouth -- most of us have experienced vomiting by the time we reach adulthood, and know we need to run for the bathroom if it happens!
There are ways to control and cope with nausea and vomiting.
Often technically referred to as dysphoria, caffeine withdrawal causes a variety of negative mood states, ranging from feeling depressed, to feeling anxious or irritable. Keep in mind that these feelings should pass once the withdrawal is over, and they don't necessarily mean you will stay feeling miserable.
Follow the advice in this article, and if your negative mood lingers once you are through with caffeine, talk to your doctor about how you are feeling. Sometimes mental health problems underlie an addiction, and only become apparent once you have quit, in which case, your doctor can provide or refer you to appropriate treatment. And sometimes a mental health problem can be triggered by drug use, including caffeine use. Again, your doctor is the best person to advise you, so don't suffer in silence.
This is described in various ways, but all add up to the same thing -- your brain doesn't work as efficiently when you are withdrawing from caffeine, and lab tests show that this is more than just a feeling; performance actually is poorer on mental tasks.
Remember this is a rebound effect from the stimulating and performance enhancing effects of caffeine. Drinking more caffeine will simply perpetuate the cycle. But you don't have to quit cold turkey -- follow the instructions at the bottom of the page for how to "taper off" caffeine.
Dizziness or Lightheadedness
The sense of being light-headed or dizzy is a common withdrawal symptom of caffeine. Cutting down gradually rather than abruptly will help -- see below for more information on how to do this -- but don't push yourself. Try to take things a little easier while you are cutting back on caffeine, and sit down or lie down if you feel the need. While fainting is uncommon, pushing yourself while you are feeling lightheaded or dizzy increases the risk.
How to Cut Down on Caffeine without Withdrawal Symptoms
A good way to taper down your caffeine intake is by reducing it by about 10% every two weeks. That way, you will reduce your caffeine intake enough that eventually you will be caffeine-free, but it will take several months to get there. The advantage is that you shouldn't have very noticable withdrawal symptoms while cutting back, and you can gradually replace your caffeinated foods and drinks for uncaffeinated or decaffeinated versions.
Start by keeping a caffeine diary, and writing down all the foods and drinks containing caffeine that you consume. Be sure to check the labels of any painkillers to see if they include caffeine, and remember that many recreational drugs are cut with caffeine. Other stimulant drugs have more severe withdrawal syndromes, so if you are using these drugs, see for example, what to expect from cocaine withdrawal.
Then gradually start to reduce your caffeine intake by 10%, continuing to keep a daily record. There are a few ways of doing this -- some people reduce each caffeinated drink by 10%, and dilute it by adding 10% hot or cold water, or decaffeinated coffee or tea. Others find it easier to reduce the actual number of drinks by 10%, so if you have five cups of coffee per day, replace one cup with a half cup for the first two weeks, then by a whole cup the next two weeks, and so on. You might find it helpful to substitute an uncaffeinated drink, such as herbal tea or water, for each drink you remove, so you gradually develop a taste for drinks that do not contain caffeine.
If you are using the drink replacement strategy, it is easiest to work backwards from the last drink of the day -- this will have the bonus effect of helping you sleep better at night.
American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders DSM-IV-TR Fourth Edition (Text Revision). American Psychiatric Association. 2000.
Rogers, P., Heatherley, S., Hayward, R., Seers, H., Hill, J., & Kane, M. "Effects of caffeine and caffeine withdrawal on mood and cognitive performance degraded by sleep restriction" Psychopharmacology 179:742–752. 2005.
Spencer, B. "Caffeine Withdrawal: A Model for Migraine?" Headache 561-562. 2002.